Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 243, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 29, 2016, 9:48 PM CDT for Callahan County, Shackelford County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 9:48 PM CDT (02:48 UTC)
- Expired
- May 29, 2016, 10:45 PM CDT
- In force
- 57 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Callahan County, TX, Shackelford County, TX
The radar
The Dyess AFB radar (KDYX), 19 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 7:10 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1610 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
755
WUUS54 KSJT 300248
SVRSJT
TXC059-417-300345-
/O.NEW.KSJT.SV.W.0243.160530T0248Z-160530T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
948 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CALLAHAN COUNTY IN WEST CENTRAL TEXAS...
SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 1045 PM CDT
* AT 947 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
NORTHEAST OF HAMBY...OR 12 MILES SOUTHWEST OF ALBANY...MOVING EAST
AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ALBANY AROUND 1010 PM CDT.
IBEX AROUND 1025 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE US-
180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE...MCCARTY LAKE AND US-
283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3295 9909 3253 9910 3252 9909 3251 9910
3251 9962 3296 9943
TIME...MOT...LOC 0247Z 248DEG 28KT 3259 9944
HAIL...1.75IN
WIND...60MPH
$$1 follow-up statement
362
WWUS54 KSJT 300322
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1022 PM CDT SUN MAY 29 2016
TXC059-417-300345-
/O.CON.KSJT.SV.W.0243.000000T0000Z-160530T0345Z/
CALLAHAN TX-SHACKELFORD TX-
1022 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTH CENTRAL CALLAHAN AND SHACKELFORD COUNTIES...
AT 1022 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER IBEX...OR 9
MILES EAST OF ALBANY...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL CALLAHAN AND SHACKELFORD COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS: US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE...MCCARTY
LAKE AND US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3295 9909 3253 9910 3252 9909 3251 9910
3251 9962 3295 9925
TIME...MOT...LOC 0322Z 248DEG 28KT 3269 9914
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:44 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 29, 6:44 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service SAN ANGELO TX 644 PM CDT SUN MAY 29 2016 .AVIATION... /00Z TAFS/ Have VCTS at KABI beginning 2Z as an outflow boundary with associated thunderstorms in NW Texas move southeast. Expected storm development in the Permian Basin/TransPecos is delayed due to thick mid/upper cloud cover. Due to uncertainty, kept mention of thunder out of the rest of terminals. MVFR ceiling otherwise return overnight and towards daybreak. MVFR ceiling should rise to MVFR at KABI and KSJT around noon, but persist into mid afternoon for areas farther south. && .PREV DISCUSSION... /issued 338 PM CDT SUN MAY 29 2016/ SHORT TERM... (Tonight and Monday) This is basically your run of the mill Memorial Day forecast for West Central TX. A shortwave trough is approaching West TX this afternoon and its effects are readily apparent on the latest water vapor loop. Large scale forcing for ascent will help erode what cap remains, allowing the strong instability to be a factor. The latest mesoanalysis indicates MLCAPE on the order of 2000-3000 J/kg across much of the CWA, but effective bulk shear is only 25-35 kts. This is sufficient to support organized convection, but shear is expected to increase over the next several hours as the low-level jet kicks in. There will be a non-zero tornado threat, but the primary hazards at this time appear to be large hail and damaging winds, similar to what was experienced yesterday. The favored area for convective initiation will be over the far western reaches of the CWA. However, storms will move east with time and are expected to grown upscale into an MCS this evening. As this MCS moves into the southern portion of the CWA, it is expected to slow, turning into more of a heavy rainfall event. Precipitable water values on the order of 1.5" and very slow moving convection will result in locally heavy rainfall. Around 1" of rain is expected on average across the northwest Hill Country, but localized amounts of 3 inches are possible in some areas. The 1 hr flash flood guidance for the area from Junction to Mason is less than 2 inches. Thus a Flash Flood Watch has been issued through 10 AM Monday. This covers areas along/south of a Sonora-Menard-Mason line. Convection should continue to weaken/dissipate during the morning hours on Monday with the loss of the low-level jet. This should result in generally dry weather for much of the day tomorrow. However, the air mass will be largely unchanged, with diurnal convection once again in the forecast. The greatest chance for showers and thunderstorms on Monday will be during the evening hours, but low-end chance PoPs were retained to account for possible earlier initiation along residual outflow boundaries. Temperatures tomorrow are forecast to warm into the mid 80s. Johnson LONG TERM... (Monday night through Sunday) ..Showers and thunderstorms, some severe, will continue through the middle of the week... An upper level low will be centered across Arizona late Monday, putting West Central Texas in southwest flow aloft, with intermittent disturbances tracking across the region. One of these disturbances is forecast to move across the area late Monday. This combined with daytime heating should allow for the development of showers and thunderstorms across West Texas, near the dryline, which will move across much of West Central Texas during the evening hours. Similar to what is expected today, a very unstable atmosphere is forecast, along with 0-6 KM Bulk Shear values of 30 to 40 knots. Strong to severe thunderstorms will be possible, with the main hazards being large hail, damaging winds, and a possible tornado. Overnight lows will mainly be in the mid to upper 60s. The aforementioned upper level low will slowly approach West Central Texas through the middle of the week. Rain chances will increase Tuesday into Wednesday as the low gets closer and upper level lift increases. In addition, a cold front will move through the area on Wednesday, which may serve as a focus for additional shower and thunderstorm development. In addition to the severe weather threat through the next few days, locally heavy rainfall will be possible. This may result in flash flooding and a Flash Flood Watch for portions of the area may eventually be needed. Rainfall totals of 1 to 3 inches can be expected, with isolated amounts above 4 inches possible. High temperatures Monday and Tuesday will generally be in the mid 80s, with overnight lows in the 60s. Extensive cloud cover/precipitation will result in highs on Wednesday in the low 80s. Cooler temperatures are expected behind the front on Thursday, with highs mainly in the mid to upper 70s and overnight lows in upper 50s to lower 60s. Daniels && .PRELIMINARY POINT TEMPS/POPS... Abilene 65 84 66 84 / 70 30 40 50 San Angelo 65 87 67 86 / 60 30 50 50 Junction 68 86 68 84 / 60 30 40 50 && .SJT Watches/Warnings/Advisories... Flash Flood Watch through Monday morning for Kimble-Mason-Menard- Sutton. && 99/99/04
Hazardous weather outlook, May 29, 3:10 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 310 PM CDT SUN MAY 29 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-301100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 310 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...CONTINUING INTO THE EARLY MORNING HOURS. SOME STORMS MAY BECOME SEVERE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A FEW TORNADOES WILL BE POSSIBLE AS WELL. THE STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE NORTHWEST HILL COUNTRY THROUGH 10 AM MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS THROUGH MIDWEEK. A FEW STORMS MAY BECOME SEVERE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED DURING THE LATE AFTERNOON AND EVENING HOURS. JOHNSON
In the hours before
Local storm report, May 29, 8:15 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
815 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TORNADO 5 NW ELBERT 33.31N 99.05W
05/29/2016 THROCKMORTON TX TRAINED SPOTTER
TORNADO BRIEFLY TOUCHED DOWN ABOUT 5 MILES NORTHWEST OF
ELBERT.
&&
EVENT NUMBER SJT1600246
HGSpecial weather statement, May 29, 8:58 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 858 PM CDT SUN MAY 29 2016 TXZ049-300300- FISHER TX- 858 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR FISHER COUNTY UNTIL 1000 PM CDT... AT 858 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOBBS...OR 23 MILES EAST OF SNYDER...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... ROTAN AROUND 910 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HITSON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR WEST CENTRAL TEXAS. LAT...LON 3296 10015 3273 10015 3265 10066 3296 10065 TIME...MOT...LOC 0158Z 230DEG 25KT 3283 10054
Local storm report, May 29, 9:02 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
902 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL HAWLEY 32.61N 99.81W
05/29/2016 E1.00 INCH JONES TX LAW ENFORCEMENT
&&
EVENT NUMBER SJT1600247
HGLocal storm report, May 29, 9:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
907 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 10 N THROCKMORTON 33.31N 99.20W
05/29/2016 E1.25 INCH THROCKMORTON TX CO-OP OBSERVER
HAILED FOR 45 MINUTES
&&
EVENT NUMBER SJT1600248
MKDLocal storm report, May 29, 9:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
923 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL ABILENE 32.45N 99.73W
05/29/2016 E0.75 INCH TAYLOR TX TRAINED SPOTTER
LOTS OF PENNY SIZE HAIL FOR THE PAST 10 MINUTES.
&&
EVENT NUMBER SJT1600249
HGLocal storm report, May 29, 9:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
940 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM HAIL 5 E ABILENE 32.45N 99.65W
05/29/2016 E2.50 INCH TAYLOR TX TRAINED SPOTTER
IT HAILED FROM 924 TIL 934 PM. LOTS OF HAIL COVERING
THE GROUND. LARGEST WAS TENNIS BALL SIZE HAIL.
&&
EVENT NUMBER SJT1600250
HGThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:34 PM CDT | Special Weather Statement | SJT | Throckmorton | 41 min |
| May 29, 7:39 PM CDT | Tornado Warning | SJT | Throckmorton | 36 min |
| May 29, 8:05 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Throckmorton | 40 min |
| May 29, 8:15 PM CDT | Tornado Warning | SJT | Throckmorton | 45 min |
| May 29, 8:28 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 62 min |
| May 29, 8:35 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Shackelford, Throckmorton | 40 min |
| May 29, 8:43 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 47 min |
| May 29, 8:58 PM CDT | Special Weather Statement | SJT | Fisher | 62 min |
| May 29, 9:10 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 65 min |
| May 29, 9:12 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 63 min |
| May 29, 9:14 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 61 min |
| May 29, 9:25 PM CDT | Areal Flood Advisory | SJT | Callahan, Haskell, Jones, Shackelford, Taylor, Throckmorton | 3 hr |
| May 29, 9:35 PM CDT | Tornado Warning | SJT | Shackelford | 25 min |
| May 29, 10:06 PM CDT | Special Weather Statement | SJT | Fisher, Jones | 54 min |
| May 29, 10:10 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Shackelford | 65 min |
| May 29, 10:15 PM CDT | Areal Flood Advisory | SJT | Fisher | 2 hr |
| May 29, 11:00 PM CDT | Special Weather Statement | SJT | Callahan, Taylor | 60 min |
| May 29, 11:11 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 64 min |
| May 29, 11:36 PM CDT | Areal Flood Advisory | SJT | Callahan | 114 min |
| May 30, 12:05 AM CDT | Special Weather Statement | SJT | Coleman, Runnels | 55 min |
| May 30, 12:12 AM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman | 63 min |
| May 30, 12:18 AM CDT | River Flood Warning | SJT | Shackelford, Throckmorton | 3 days |
| May 30, 12:26 AM CDT | Areal Flood Advisory | SJT | Brown, Coleman, Runnels | 3 hr |
| May 30, 1:07 AM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman | 38 min |
| May 30, 1:44 AM CDT | Special Weather Statement | SJT | McCulloch | 46 min |
| May 30, 2:35 AM CDT | Special Weather Statement | SJT | San Saba | 40 min |
| May 30, 3:18 AM CDT | Areal Flood Advisory | SJT | Brown, Coleman | 3 hr |
| May 30, 3:24 AM CDT | Severe Thunderstorm Warning | SJT | McCulloch, Mason, Menard | 36 min |
| May 30, 4:41 AM CDT | Special Weather Statement | SJT | Kimble | 49 min |
| May 30, 3:09 PM CDT | River Flood Warning | SJT | Brown | 24 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.